Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Tucson, AZ

July 27, 2005Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2005, 1:39 PM MST for Pima County, Pinal County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 1:39 PM MST (20:39 UTC)
Expired
Jul 27, 2005, 2:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 272040
SVRTWC
AZC019-021-272115-
/O.NEW.KTWC.SV.W.0078.050727T2039Z-050727T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 215 PM MST

* AT 132 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTH OF ORO
  VALLEY...AND MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOVE
  MOUNTAIN AND CATALINA STATE PARK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...VERY HEAVY RAINFALL...AND LARGE 
HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A 
STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3237 11075 3269 11087 3268 11124 3234 11127

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 272059
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST WED JUL 27 2005

AZC019-021-272115-
/O.CON.KTWC.SV.W.0078.000000T0000Z-050727T2115Z/
PIMA AZ-PINAL AZ-
159 PM MST WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MST FOR SOUTH
CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CATALINA...OR ABOUT NEAR ORO VALLEY...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN PIMA COUNTY AT 210 PM MST

FREQUENT LIGHTNING...DAMAGING WINDS TO 60 MPH...SMALL HAIL AND HEAVY 
RAINFALL ARE EXPECTED WITH THIS STORM. LOCATIONS CAUGHT UNDER HEAVY 
RAINS MAY SEE IN EXCESS OF ONE INCH OF RAINFALL IN A VERY SHORT 
AMOUNT OF TIME. NORMALLY DRY WASHES AND STREAMS WILL BEGIN TO FLOW 
OR POSSIBLY FLOOD WITH LITTLE OR NO ADVANCE WARNING.


LAT...LON 3237 11075 3269 11087 3268 11124 3234 11127

$$

WEATHER.GOV/TUCSON

SMR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:35 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 9:35 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 AM MST WED JUL 27 2005

.SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTHEAST ARIZONA AGAIN TODAY. SOME DRIER AIR MAY
SPREAD INTO NORTHERN AND WESTERN PORTIONS OF ARIZONA LATER THIS WEEK
FOR A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY IN THOSE AREAS.
OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE ACROSS THE
SOUTHWESTERN UNITED STATES THROUGH THE UPCOMING WEEKEND...RESULTING
IN A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&

.DISCUSSION...THE LATEST KEMX RADAR IMAGERY INDICATED THAT THE
SHOWERS AND THUNDERSTORMS THAT PRODUCED NEARLY AN INCH OF RAINFALL
TO SIERRA VISTA BETWEEN 6 AND 7 AM THIS MORNING HAVE SINCE WEAKENED
AND PUSHED SOUTH. STILL A FEW WEAK SHOWERS NEAR ARIVACA BUT SHOULD
CONTINUE TO DISSIPATE OVER THE NEXT HOUR. CONVECTION FLARED UP AS A
WEAK SHORTWAVE PUSHED NORTHEAST AND INTERSECTED A MOISTURE
BOUNDARY...CLEARLY EVIDENT ON THE WATER VAPOR IMAGERY. IN ANY
EVENT...THERE IS PLENTY OF RESIDUAL MID LEVEL CLOUD COVER ACROSS
SANTA CRUZ AND COCHISE COUNTIES THIS MORNING WHICH MAY LIMIT SOLAR
HEATING TODAY.

THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY INDICATED
ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE ATMOSPHERE
THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR
SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL
MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER
VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID
LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS
AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY.

THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED THAT THE UPPER
RIDGE WAS CENTERED OVER CENTRAL CALIFORNIA...WITH A WEAK TROUGH
AHEAD OF THIS RIDGE EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS
ALOFT WILL HELP THUNDERSTORMS DEVELOP TODAY. HOWEVER...THERE APPEARS
TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS CONVECTION ALONG TODAY.
ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS THE SOUTHEAST CORNER OF
THE STATE THIS MORNING...IT WILL CONTINUE TO PUSH EAST OUT OF THE
REGION BY THIS AFTERNOON. THERE IS HOWEVER A SURFACE BOUNDARY SETUP
ACROSS THE SOUTHEAST CORNER OF THE STATE THANKS TO A BACKDOOR FRONT
NUDGING ITS WAY IN FROM THE EAST. THIS WILL SERVE AS A BOUNDARY TO
HELP FIRE CONVECTION ALONG. HOPEFULLY THE CLOUD COVER WILL NOT LIMIT
SOLAR HEATING TOO MUCH.

AS THE H5 HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA COAST INTO
SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A
SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO
THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP
OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND
EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT
WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE
WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO
THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH
FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL
BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE
INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER
ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE
MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING
THUNDERSTORM OUTFLOWS.

OTHERWISE...HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW
MEXICO BY LATE THIS WEEK RESULTING IN A MORE FAVORABLE MONSOONAL
FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...
WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH
THE STRONGER STORMS.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW
PATTERN FOR SOUTHEAST ARIZONA INTO THE UPCOMING WEEKEND. THIS WILL
RESULT IN A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. GOOD OVERNIGHT RELATIVE HUMIDITY
RECOVERIES CAN BE EXPECTED WITH AFTERNOON MINIMUM HUMIDITIES
REMAINING ABOVE 15 PERCENT.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AND PERSIST INTO THE EVENING HOURS ACROSS SOUTHEAST
ARIZONA...INCLUDING THE VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS
MAY BRIEFLY LOWER TO 4K FT AGL LATE THIS AFTERNOON AND EARLY EVENING
AT KDUG AND KOLS...WITH CEILINGS AROUND 6K FT AGL AT KTUS. VSBY OF
3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RASMUSSEN

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 9:15 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST WED JUL 27 2005

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
915 AM MST WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING LATE THIS MORNING AND INTO THE EARLY
AFTERNOON HOURS. INITIAL STORM DEVELOPMENT WILL GENERALLY BE OVER
THE HIGHER TERRAIN TO THE EAST OF TUCSON. THESE STORMS WILL
INITIALLY STAY NEAR THE MOUNTAINS INCREASING THE THREAT OF FLASH
FLOODING OVER THE HIGHER TERRAIN. HOWEVER..STORMS WILL BEGIN TO MOVE
OFF OF THE MOUNTAINS BY THIS AFTERNOON AND ORGANIZE AS THEY MOVE
SOUTHWEST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A
SECONDARY THREAT OF DAMAGING WINDS.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY
INDICATED ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE
ATMOSPHERE THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR
SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL
MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER
VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID
LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS
AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY.

THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED AN UPPER RIDGE
OVER THE GREAT BASIN...WITH A WEAK TROUGH EXTENDING ACROSS EASTERN
ARIZONA. THIS WEAKNESS ALOFT WILL ENHANCE CONVECTIVE DEVELOPMENT
TODAY. THERE APPEARS TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS
CONVECTION ALONG TODAY. ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS
THE SOUTHEAST CORNER OF THE STATE THIS MORNING...IT WILL CONTINUE TO
PUSH EAST OUT OF THE REGION BY THIS AFTERNOON. THERE IS HOWEVER A
SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF THE STATE
THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS
WILL AID CONVECTIVE DEVELOPMENT TODAY.

AS THE MID LEVEL HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA
COAST INTO SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A
SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO
THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP
OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND
EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT
WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE
WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO
THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH
FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL
BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE
INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER
ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE
MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING
THUNDERSTORM OUTFLOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE
THIS WEEK. THIS WILL RESULT IN A MORE FAVORABLE MONSOONAL FLOW
PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...
WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 11:29 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FLASH FLOOD      ORO VALLEY              32.42N 110.96W
07/26/2005                   PIMA               AZ   COUNTY OFFICIAL

            PIMA COUNTY FLOOD CONTROL REPORTED THAT OVERTON ROAD AT
            CANADA DEL ORO WASH WAS CLOSED AT 703 PM DUE TO FLOOD
            WATERS. THE WASH REMAINED CLOSED IN THE OVERNIGHT PERIOD.
            EARLIER THAT AFTERNOON THREE RAIN GAGES IN THE MIDDLE TO
            UPPER CANADA DEL ORO WATERSHED REPORTED RAINFALL AMOUNTS
            IN EXCESS OF 1.50 INCHES WITHIN AN HOUR.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:41 PM MSTFlash Flood WarningTWCPima64 min
Jul 26, 6:11 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 26, 6:42 PM MSTFlash Flood WarningTWCPima63 min
Jul 26, 6:50 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 26, 7:03 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Jul 26, 7:31 PM MSTFlash Flood WarningTWCCochise59 min
Jul 26, 7:35 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 26, 7:40 PM MSTFlash Flood WarningTWCPima65 min
Jul 27, 1:56 PM MSTSevere Thunderstorm WarningTWCGreenlee49 min
Jul 27, 2:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 27, 2:44 PM MSTSevere Thunderstorm WarningTWCGreenlee49 min
Jul 27, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 27, 3:20 PM MSTFlash Flood WarningTWCPima55 min
Jul 27, 4:06 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Jul 27, 4:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Jul 27, 4:53 PM MSTFlash Flood WarningTWCCochise, Pima52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.